Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Uncontrolled Elevated Blood Surgars - Possible Causes?
Aug 8, 2001

Problem: Two months ago I suddenly began having edema in my feet for the first time. For over a year I had been having very painful cramps in my legs which gradually moved up to include my arms - primarily my left arm. They usually occur when I am resting or lying down for a long period - as during sleep or on an airplane. I woke up one Saturday morning with acute pain in my left arm which did not subside for 20 minutes despite applying heat and movement. Two hours later I discovered as I was putting on my shoes that I was unable to do so because of swelling. I was hospitalized and checked for heart problems, kidney failure, liver disease, etc. It was then noted that I had ascites. After paracentesis and diuretics my weight dropped from 190 to 162 in three days. A week later the whole series of events repeated themselves. This time I was hospitalized for five days. More diuretics and increases in my ACE inhibitor were prescribed and a week later I was again hospitalized with allergic reaction with facial angioedema from the vasotec. I had to stay a few more days because of elevated potassium due to the diuretics.

Through out these episodes and continuing my blood sugars have been elevated and uncontrollable. I continue to take copious amounts of insulin even when I am fasting, but after a temporary drop then go back up. I continue to gain weight as well - almost a half pound a day - but diuretic - 140 mg lasix - daily keeps the ascites mild.

History: I test HIV+ in June 1985, received an AIDS diagnosis 1991, had CD4 count of zero for three years starting in 1995 and developed MAC as my only major OI. I am currently on Fortovase, Ritonovir, Zerit - HAART having previously been on Crixivan, AZT, and Viracept, 3TC. My CD4 count is 250 (21) and my VL < 50. I was diabetic on oral medication from 1991 until three years ago when I started insulin. I also have some neuropathy, hypertension, and mild cardiomyopathy. I also have chronic pancreatitis and take enzymes to eat. I am a 57 year old black male. My diabetes specialist (Joslin clinic) just says something is wrong and until it is corrected the blood surgars with be out of control. My HIV doctor and liver specialist say they have no idea whats wrong. Every test has been negative and they are calling it presinusoidal portal hypertension.

The MAC occurred 5 years ago and was primarily in my lower bowel. My primary care doctor wants to blame the MAC and claims scarring in the gut is the problem. I dont know why it would take 5 years to develop and wonder what could possibly be done. I also question any connection with the blood sugar elevation. I dont mind the diuretics, but I am slowing blowing up taking all this insulin.

Have you ever heard of anything like this and could it be a function of the Protease Inhibitors? We did an enzyme test a year ago to measure actual insulin output and mine was about several times normal suggesting the drugs are causing the insulin resistance. I want to stop the drugs my HIV drugs and see if the sugars come down. Any thoughts or suggestions would be very welcome. Feel caught between a rock and a hard place!

Thanks.

Response from Dr. Henry

wow. It is hard to tell from the information you provided whether you have failed some of the earlier antiretroviral regimens. If not then trying a regimen with no protease inhibitor (esp no ritonavir or indinavir) might be worth trying (such as stopping your PIs and adding Sustiva and possible abacavir). You also might consider trying Fortovase without the ritonavir and adding delavirdine if you haven't previously failed an NNRTI. Have you had hepatitis B or C or a liver biopsy? Has a cardiologist evaluated your heart function? MAC would be a diagnosis of exclusion and I would continue pushing for an alternative explanation and more effective therapy. You might consider seeing if Steve Grinspoon at Mass General Hospital in Boston could see you. I assume your hormonal(thyroid and testosterone) status is OK. Good luck. KH



Previous
switching D4T-lipoatrophy
Next
Acute Infection Neuropathy?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement